Chemotherapy and the skin

May 1, 2006

Baltimore - Like organ transplant patients and those withchronically suppressed immune systems due to autoimmune diseasetreatment, cancer patients' immune systems weaken as a result ofchemotherapy treatment. Dermatologists might then enter the picturebecause several cutaneous manifestations can occur.

Baltimore - Like organ transplant patients and those with chronically suppressed immune systems due to autoimmune disease treatment, cancer patients' immune systems weaken as a result of chemotherapy treatment. Dermatologists might then enter the picture because several cutaneous manifestations can occur.

According to Dr. Gaspari, cancer patients' faltering immune and DNA repair systems allow sun exposure assaults on the skin to take hold and flourish.

Other potential issues for these patients, according to Dr. Gaspari, are papilloma viruses, or wart viruses, of which there are more than 60 different genotypes. Kaposi's sarcomas are opportunistic cancers seen among people on chemotherapy regimens, transplant patients and others with weakened immune systems. Kaposi's sarcoma, the result of the human herpes virus 8 (HHV8), is considered pathologically to be an angiosarcoma because it causes vascular cell proliferation.

"Kaposi's sarcoma, an epidemic that started in the early '80s, was associated with the AIDS virus, which began another scenario where the immune system was weakened and this opportunistic virus caused this vascular angiosarcoma to emerge," he says.

Chemotherapy patients are at higher than normal risk for a variety of unusual cutaneous reactions, according to Dr. Gaspari, such as dysplastic nevi, pigmentary changes, unusual heightened sensitivity to ultraviolet light, hair loss (not directly linked to weakened immunity), acne-like rashes, inflammatory reactions (causing rashes, such as sweat gland necrosis) and a number of reactive conditions that look like allergic drug reactions.

"The chemotherapy agents, themselves, can cause unwanted side effects, such as causing dangerous drops in white blood cell counts, or leukopenia," Dr. Gaspari tells Dermatology Times. "There are a number of growth factors that can help to rescue their bone marrow if they are suffering from a chemotherapy toxic reaction and, as a result of that, patients might have abnormal reactions to those drugs that are being used to treat complications of chemotherapy. So, it can become quite complex."

Dermatologists' expanding roles

Dermatologists often intervene and give these patients symptomatic control. These patients may suffer from such conditions as itching or ulcers in the mucous membranes that can make it difficult for them to eat.

Dermatologists, according to Dr. Gaspari, diagnose infectious complications, such as acute viral infections, including shingles or herpes infections, which can be extremely dangerous if patients' white blood cell counts are very low.

"Or, they might diagnose patients who have fungal infections in their bloodstreams because their white count is low and actually save those patients' lives. The dermatologist does this by making a rapid diagnosis and allowing the oncologist that is giving the chemotherapy to rescue that patient by prescribing appropriate antifungal or antibacterial agents, etc., depending on what the diagnosis is," he says.

Dermatologists are also important in providing critical information to oncologists in the evaluation of leukemia cutis and cutaneous metastasis. These complications during chemotherapy indicate the disease is spreading despite active chemotherapy, which indicates potential drug resistance of the tumor. And dermatologists, occasionally, are the physicians who initially diagnose metastatic cancers or leukemias or lymphomas that spread to the skin.

"Once such an unfortunate diagnosis is made utilizing biopsy specimens and histopathologic analysis, then the patient is referred to an oncologist for confirmation of the primary tumor, staging and, ultimately, chemotherapy, immunotherapy or bone marrow transplantation," Dr. Gaspari says.